Mississippi, 2026

Damaging Wind in Mississippi, March 31, 2026

March 31, 2026 · NWS MEG · 1 event in 1 county or zone

Elevated southerly winds continued to transport moisture across the Mid-South. Strong daytime heating yielded plentiful sunshine, driving instability values to around 1000 J/kg across north Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Elevated southerly winds continued to transport moisture across the Mid-South. Strong daytime heating yielded plentiful sunshine, driving instability values to around 1000 J/kg across north Mississippi. Though convective coverage remained sparse, an isolated cell managed to tap into the available instability just before sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 31, 5:35 PM CST, 18 minutes earlier. Its key messages:

  • Issued at 634 PM CDT Tue Mar 31 2026
  • A Wind Advisory is currently in effect for portions of northeast Arkansas and the Missouri Bootheel. Sustained winds of 25 mph and gusts of at least 40 mph are expected through this evening.
  • A significant warming trend will bring temperatures 10 to 15 degrees above normal this week, with high temperatures in the low to mid 80s through at least Thursday.
  • Showers and thunderstorms will return to the forecast by Wednesday, with a 50% to 80% chance of rainfall starting on Thursday through this weekend.
Area forecast discussion, Mar 31, 5:35 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
635 PM CDT Tue Mar 31 2026

...New AVIATION...

.KEY MESSAGES...
Issued at 634 PM CDT Tue Mar 31 2026

- A Wind Advisory is currently in effect for portions of northeast
  Arkansas and the Missouri Bootheel. Sustained winds of 25 mph
  and gusts of at least 40 mph are expected through this evening.

- A significant warming trend will bring temperatures 10 to 15
  degrees above normal this week, with high temperatures in the
  low to mid 80s through at least Thursday.

- Showers and thunderstorms will return to the forecast by
  Wednesday, with a 50% to 80% chance of rainfall starting on
  Thursday through this weekend.

&&

.DISCUSSION...
(This evening through next Monday)
Issued at 1222 PM CDT Tue Mar 31 2026

Mild conditions continue today in the midst of a warming pattern
with highs reaching into the low to mid 80s. Surface southerlies
will be somewhat strong today owing to a tightening pressure
gradient across the region, especially in the Mississippi River
Delta where wind gusts are expected to exceed 30 mph through this
afternoon. HREF/NBM seem to have had unrealistically low
probabilities of us meeting our Wind Advisory thresholds today,
but multiple sites in northeast Arkansas and the Missouri
Bootheel have already reached our criteria. NQA/PAH VADs from
this morning displayed 1-2 km winds well in excess of 40 mph.
With plenty of sunshine in northeast Arkansas and the Bootheel,
these winds are expected to mix to the surface. Therefore, we
have issued a Wind Advisory through this 6 p.m. CDT this evening
for portions of northeast Arkansas and the Bootheel. Moisture is
also increasing as higher dew points are pulled north off the
Gulf. By early this afternoon, uncapped MLCAPE values are
expected to reach anywhere from 750 - 1000 J/kg across northern
Mississippi. Isolated, convective showers are possible within
this region with a low (20%) chance of thunder that should
dissipate by sunset.

The broader zonal flow over the CONUS will continue through
Wednesday along with southerly surface winds and high
temperatures remaining in the low to mid 80s. An extension of the
subtropical jet stream will enter the plains and amplify into
shortwave trough into early Thursday, traveling northeast into
the Midwest. Much of the core flow associated with this system
will remain north of the Mid-South, but enough upper lift will
overspread the region to produce isolated/scattered rain showers
through Thursday afternoon. A second trough, originating from the
polar westerlies off the west coast, will swing in behind
Thursday's trough. Similar to the first one, much of the better
dynamics will remain well north of the Mid-South with the main
driver of rainfall being a frontal passage. Since the front will
sweep through the region in a matter of hours and no upper support
for much rain ahead of the boundary, QPF values may be on the
lighter side. Recent model trends support this as QPF amounts have
steadily decreased in the last several forecast cycles, down to
1" - 1.75" from 2" - 3" just a couple days ago. So, at this time
anywhere from 1" - 1.5" seems reasonable, but this forecast may
change more in future forecast cycles. A few rumbles of thunder
are also possible along the front, but severe weather is not
expected at this time due to a lack of both instability and shear.

Confidence has increased that the front will clear the region by
Sunday morning, with cooler and drier weather behind.
Temperatures on Sunday will only climb into the 50s and low 60s
with Monday's morning lows in the upper 30s and low 40s. Into
next week, ensembles are in agreement that the region will be
juxtaposed within a split stream pattern with northwesterly upper
flow to our north, and zonal, subtropical flow to our south. This
will effectively stagnate the surface pattern with high pressure
expected to remain into early next week, keeping the dry, cool
conditions through the end of the period.

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Tue Mar 31 2026

MVFR ceilings will develop over north Mississippi tonight, mainly
impacting TUP. There is a less than 30% chance of the MVFR CIGs
reaching MEM, so kept all other terminals VFR. A few showers
can't be ruled out tomorrow across the Mid-South. However,
coverage will be too little to warrant TAF mention. Otherwise,
expect winds to increase after sunrise with gusts approaching
25 kts in the afternoon.

ANS

&&

.FIRE WEATHER...
Issued at 1222 PM CDT Tue Mar 31 2026

Minimal fire danger concerns are expected for the foreseeable
future, as minimum relative humidity values are forecast to
remain above 35%. Elevated 20ft winds are expected today across
northeast Arkansas and the Missouri Bootheel with winds
approaching 25 - 30 mph. Widespread rainfall amounts of 1"-1.5"
are expected starting Wednesday, and are to last through
Saturday, providing some relief to our ongoing drought
conditions.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JAB
AVIATION...ANS

In the hours before

Special weather statement, Mar 31, 5:16 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
616 PM CDT Tue Mar 31 2026

MSZ021-022-010000-
Calhoun MS-Yalobusha MS-
616 PM CDT Tue Mar 31 2026

...A STRONG THUNDERSTORM WILL IMPACT YALOBUSHA AND NORTHWESTERN
CALHOUN COUNTIES THROUGH 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grenada, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Water Valley, Coffeeville, Velma, Spearman, Bryant, Benwood, Tyson,
Gums, Pine Valley, and Ellard.

This includes Interstate 55 in Mississippi near mile marker 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 8977 3390 8977 3390 8986 3419 8971
      3419 8966 3407 8936 3387 8956
TIME...MOT...LOC 2315Z 213DEG 35KT 3384 8974

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Mar 31, 5:49 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
649 PM CDT Tue Mar 31 2026

MSZ002-013-014-021-022-010030-
Lafayette MS-Marshall MS-Union MS-Calhoun MS-Yalobusha MS-
649 PM CDT Tue Mar 31 2026

...A STRONG THUNDERSTORM WILL IMPACT LAFAYETTE...NORTHEASTERN
YALOBUSHA...NORTHWESTERN CALHOUN...SOUTHWESTERN UNION AND SOUTHERN
MARSHALL COUNTIES THROUGH 730 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Water Valley, moving north at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oxford, Water Valley, Holly Springs National Forest, Cambridge,
Harmontown, Etta, Springdale, Burgess, Tula, Denmark, Pinedale,
Velma, Laws Hill, Paris, Abbeville, Taylor, Malone, Keel, Poolville,
and Delay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3407 8973 3464 8964 3448 8908 3438 8917
      3438 8925 3428 8925 3396 8952
TIME...MOT...LOC 2348Z 198DEG 36KT 3412 8961

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Schlessiger

The radar

The Columbus AFB radar (KGWX), 120 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yalobusha

When
March 31, 5:53 PM CST to 5:58 PM CST
Where
Yalobusha County, 2.69 mi SE of Water Vly
Measured
48 kt (55 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.140, -89.600

A singular, large tree fell onto a home near the Water Valley city limits. In the photo, there were other trees around appearing unharmed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2026Every state in 2026This day in weather historyWarnings in Mississippi, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326533.